Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 5, NWS Grand Forks, ND

April 7, 202217 counties in North Dakota; 8 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Apr 7, 2022, 10:40 AM CDT for 17 counties in North Dakota; 8 counties in Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2022, 10:40 AM CDT (15:40 UTC)
Expired
Apr 7, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
All 25 counties

Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 12 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS73 KFGF 071540
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1040 AM CDT Thu Apr 7 2022

MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-080000-
/O.CAN.KFGF.HW.W.0001.000000T0000Z-220408T0000Z/
/O.NEW.KFGF.WI.Y.0005.220407T1540Z-220408T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
1040 AM CDT Thu Apr 7 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
545 
WWUS73 KFGF 072356
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
656 PM CDT Thu Apr 7 2022

MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-080100-
/O.EXP.KFGF.WI.Y.0005.000000T0000Z-220408T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
656 PM CDT Thu Apr 7 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

While some locations will continue to see wind gusts above 40 mph
for the next hour or two, winds will slowly diminish this evening.
The advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 7, 9:38 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 7, 9:38 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
938 AM CDT Thu Apr 7 2022

.UPDATE...
Issued at 938 AM CDT Thu Apr 7 2022

The regional radars are showing the last band of mixed
precipitation working from the northern Red River Valley down into
the middle and southern Valley. On its current pace, it should
push out of the FA by noon. There may still be some lingering
light bands hanging around in some areas, so will keep an eye on
that. Was able to drop the Winter Weather Advisory for areas east
of the Valley a little earlier, with the remaining portion set to
expire at 18z. The only other thing to monitor is the High Wind
Warning. At this point, winds are in advisory criteria, but not
close to warning criteria. Not seeing any strong cold advection
today and pressure rises don't look all that impressive. The low
clouds may also be holding back some of the stronger wind
potential. Will keep an eye on what happens for the next hour or
two, and then make a decision about whether to keep the warning,
or transition back to an advisory.

&&

.SHORT TERM...(Today through Friday)
Issued at 302 AM CDT Thu Apr 7 2022

Current radar trends indicate two bands of higher snowfall
intensities from Argyle down to Hawley, with the northern end
getting into the Grand Forks area, and from Starkweather down to
Bald Hill Dam. Visibilities are ranging anywhere from one to four
miles, but with the current winds still expecting some patchy areas
of one-half mile visibility. Up to an inch additional snowfall
accumulation is expected tonight, so some blowing and drifting will
impact the morning commute, most notably with slick surfaces as
temperatures have gone below freezing in some areas.

Strong wind gusts up to 60 mph will continue through the day
tomorrow. Winds have fallen more in to the high end advisory range
in the overnight hours, however should increase again by mid-morning
with increased mixing and a bit stronger cold air advection. No
plans to change any headlines tonight, especially since this has
been the most impactful period of this event...and some travel
inconveniences can be expected during the morning commute.

Snowfall and sky will clear from NW to SE during the day, with
any remaining snow clearing the SE zones by 00Z. Temperatures will
rise above freezing across the area, so do expect any blowing or
drifting snow to end as the light coating melts, and have pulled
any BLSN aft 00Z Friday. Warmest temperatures will be over the
northwest, which should see at least partly sunny skies in the
afternoon. Looking for temperatures in the upper 30s to maybe 40
in the Devils Lake basin, with mid to low 30s elsewhere.

High pressure begins to slide over the area tonight into Friday, and
with the clearing skies and decreasing winds, temperatures should
fall well into the 20s overnight. Much sunnier Friday skies will
allow the mercury to climb into the 30s and 40s with warmer
temperatures as we go into the weekend (see long term discussion
below).

.LONG TERM...(Friday night through Wednesday)
Issued at 302 AM CDT Thu Apr 7 2022

Active spring pattern looks to persist into the extended time frame
with a couple chances for precip next week. General synoptic pattern
has good model agreement with progressive 500mb flow across much of
CONUS as a weekend ridge gives way to robust short duration short
wave Sunday then a more pronounced 500mb trough sets up to bring
precip chances for much of the mid week. Ensemble members remain
widespread for this mid week system so confidence in placement and
timing is what it is at this time range...relatively low.

Saturday will be dry with aforementioned 500mb ridge and sfc high
pressure moving across the region. Temps will be in the 40s for
highs through Tuesday and then in the 30s. A fast moving short wave
will bring the next round of precip chances with ensembles
indicating a 10 to 30% chance of a dusting of snow across the FA but
only a 10 to 15% chance of an inch in the far north with most of the
precip expected during the daytime Sunday. The low tracks quickly NE
with precip amounts of a quarter inch or less at 60 to 80% with just
a 10 to 20% chance of more than a half inch by Monday morning. Dry
Monday with the next round of precip chances quickly entering the
northern plains with a lead impulse of energy within the west to
southwest flow aloft expected during the daytime Tuesday. This
midweek system will be another spring system with plenty of moisture
to work with the probability of at least a quarter inch ranging from
35 to 70% from NE ND to west central MN. The probability of 1.0" of
QPF ranges from 10 to 40% across the same area. As for snowfall
amounts and impacts those will be determined from timing of precip
day vs night, temps and snowfall rates, that said the chance for at
least an inch ranges from 30 to 50% across the same areas as the
precip.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 619 AM CDT Thu Apr 7 2022

Predominantly MVFR with intermittent IFR in snow or rain-snow will
continue through mid-day, with extreme northerly winds putting the
damper on most GA flying opportunities today. While precipitation
will gradually clear from Devils Lake this morning to Fergus Falls
this late afternoon, the strong winds will continue throughout the
day. Most sites VFR this evening and during the overnight period.
Check latest icing forecast at aviationweather.gov/icing.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...High Wind Warning until 7 PM CDT this evening for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

     Winter Weather Advisory until 1 PM CDT this afternoon for NDZ008-
     016-026>030-038-039-049-052>054.

MN...High Wind Warning until 7 PM CDT this evening for MNZ001>004-007-
     029-030-040.

     Winter Weather Advisory until 1 PM CDT this afternoon for
     MNZ001>004-007-029.

UPDATE...Godon
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Speicher
Hazardous weather outlook, Apr 7, 6:48 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
648 AM CDT Thu Apr 7 2022

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-081200-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
648 AM CDT Thu Apr 7 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

High winds and wet, slushy roads will cause travel impacts this
morning. Falling snow will gradually decrease throughout the day.
However, the strong winds will continue into the evening hours.
Plan for impacts on the morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-081200-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
648 AM CDT Thu Apr 7 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Slushy roads from rain and a rain-snow mix will impact the morning
commute. Falling snow will gradually decrease throughout the day.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

9

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:21 AM CDTRiver Flood WarningFGFGrand Forks, Walsh67 days
Apr 7, 3:17 PM CDTRiver Flood WarningFGFRichland5 days

Nearby

Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.